Arkansas, 2011

Excessive Heat in Arkansas, August 2 to 3, 2011

August 2 to 3, 2011 · NWS LZK · 1 event in 1 county or zone

On the afternoon of August 3rd, the high temperature at Nimrod Dam climbed to 112 degrees, setting a record for the hottest temperature ever recorded at the reporting station. The previous record was 111 degrees on July 14, 1954.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the afternoon of August 3rd, the high temperature at Nimrod Dam climbed to 112 degrees, setting a record for the hottest temperature ever recorded at the reporting station. The previous record was 111 degrees on July 14, 1954. The 112 degree reading was also a record for the month of August. The previous record was 110 on August 5, 1964. Since temperatures at Nimrod Dam are recorded for the 24-hour period from 7 AM to 7 AM, the 112 degree temperature will appear on the record for August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 2, 5:24 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 5:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
624 AM CDT TUE AUG 2 2011

.AVIATION...
HIGH PRESSURE CONTINUES OVER THE AREA TODAY. PRECIPITATION IS NOT
EXPECTED WITH SUCH SUBSIDENCE. VERY FEW CLOUDS NOTED ON SATELLITE
IMAGES THIS MORNING. HOT AND HUMID CONDITIONS WILL CONTINUE...AND VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT TUE AUG 2 2011/

SHORT TERM...TODAY THROUGH FRIDAY
UPPER RIDGE AXIS WILL CONTINUE TO SHIFT EASTWARD THROUGH THE
PERIOD. THE RESULT WILL BE SINKING AIR...LITTLE CLOUD COVER AND
HOT...LIKELY NEAR RECORD TEMPERATURES. THIS WILL CONTINUE INTO
THURSDAY...WHEN A BIT OF A WEAKNESS IN THE RIDGE WILL ALLOW A
FRONT TO GET CLOSE TO NORTHERN ARKANSAS. HOWEVER...THERE WILL BE
LITTLE APPRECIABLE CHANCE OF RAIN FROM THE SYSTEM...AS SUBSIDENCE
PUTS A LID ON ANY UPWARD VERTICAL MOTION IN ALL BUT MAYBE THE FAR
NORTH.

ONE CONSTANT FACTOR WILL BE THE HUMIDITY. DEWPOINTS WILL REMAIN IN
THE 60S AND 70S...AND THIS COMBINED WITH HOT AFTERNOON AND WARM
OVERNIGHT TEMPERATURES WILL ALLOW FOR RATHER OPPRESSIVE CONDITIONS.

AFTERNOON HEAT INDEX VALUES THROUGH THE PERIOD WILL RANGE FROM 105
TO 115 DEGREES. WEDNESDAY WILL BE THE HOTTEST DAY...WITH HIGH
TEMPERATURES IN MUCH OF THE AREA RANGING FROM 105 TO 110 DEGREES...
AND MAXIMUM HEAT INDEX VALUES POSSIBLY EXCEEDING 115 DEGREES IN
A LARGE PART OF THE AREA. THE 115+ HEAT INDEX READINGS COULD
CONTINUE INTO THURSDAY. FOR THIS REASON...WE WILL GO AHEAD AND
ISSUE AN EXCESSIVE HEAT WATCH FOR WEDNESDAY AND THURSDAY FOR MUCH
OF THE AREA. WE/VE ALSO EXTENDED THE HEAT ADVISORY THROUGH FRIDAY
FOR THE ENTIRE FORECAST AREA.

THIS WILL LIKELY BE A PERIOD OF NEAR RECORD HIGH OVERNIGHT
LOWS...WITH MANY LOCATIONS NOT DROPPING BELOW 80 DEGREES. THE HEAT
WILL WANE SOME BY THE END OF THE WEEK...AS THERE WILL BE A SLIGHT
INCREASE IN CLOUD COVER.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
HIGH PRESSURE WILL CONTINUE OVER THE AREA THROUGH THE LONG TERM
PERIOD. HOT AND GENERALLY DRY WEATHER IS EXPECTED THROUGH THE
PERIOD. ONLY SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED AND MAINLY OVER NORTH AND EAST SECTIONS. THE HIGH DRIFTS
SLIGHTLY WESTWARD MONDAY AND COULD ALLOW FOR BETTER CHANCES OF
PRECIPITATION IN THE EAST. OTHERWISE THE SUMMERTIME PATTERN WILL
CONTINUE...AND HIGH TEMPERATURES WILL MOSTLY BE IN THE UPPER 90S TO
AROUND 100 DEGREES. HEAT INDICES WILL BE 105 TO 110 DEGREES.

CLIMATE...
THERE ARE MANY LOCATIONS...PARTICULARLY ACROSS THE WESTERN AND
CENTRAL TWO-THIRDS OF THE FORECAST AREA...THAT WILL COME CLOSE TO OR
EVEN EXCEED RECORD HIGH TEMPERATURES TODAY AND WEDNESDAY. THESE ARE
LISTED BELOW...

         AUGUST 2ND           AUGUST 3RD
STN  FORECAST AND RECORD  FORECAST AND RECORD
---------------------------------------------
BVX   101   106 IN 1943     106  105 IN 1947
HOT   105   106 IN 2008     107  106 IN 2008
HRO   104   104 IN 1934     104  106 IN 1934
LIT   104   106 IN 2010     106  107 IN 2010
LLQ   103   104 IN 2010     105  106 IN 2010
LRF   103   104 IN 1987     106  107 IN 2010
LZK   104   103 IN 2008     105  104 IN 2010
MWT   106   104 IN 1918     107  107 IN 1929
RUE   107   105 IN 2010     108  105 IN 2010

IF RUSSELLVILLE /RUE/ REACHES THE FORECASTED HIGH TEMPERATURE OF
108 ON WEDNESDAY...IT WILL BE WITHIN ONE DEGREE OF THE ALL-TIME
RECORD HIGH FOR AUGUST AT THAT STATION. THE RECORD OF 109 DEGREES
WAS INITIALLY SET ON 08/10/1938...TIED 08/31/1947...08/16/1954...
08/29/1954...08/01/1986...AND MOST RECENTLY 08/31/2000. THE ALL-TIME
RECORD FOR THE STATION WAS 113 IN JULY OF 1954. RECORDS BEGAN IN 1883.

IT IS INTERESTING TO NOTE THAT SOME OF THE MODELS ARE ADVERTISING
EVEN HOTTER TEMPERATURES THAN WHAT IS CURRENTLY IN THE FORECAST. IN
PARTICULAR...THE RAW NAM OUTPUT AND ECMWF ARE SHOWING HIGHS AT OR
ABOVE 110 DEGREES IN MUCH OF WESTERN AND CENTRAL ARKANSAS. BELOW IS
THE FORECASTED HIGH TEMPERATURE FOR WEDNESDAY AUGUST 3RD AT SEVERAL
SITES AROUND THE REGION. IF THESE NUMBERS PAN OUT...THEY COULD COME
WITHIN LESS THAN FIVE DEGREES OF AN ALL-TIME AUGUST RECORD OR EVEN
AN ALL-TIME RECORD HIGH.

STATION        NAM        ECMWF      ALL-TIME AUGUST RECORD
LIT            111         110           110  08/10/1936
HRO            107         109           112  08/09/1934 - ALL-TIME RECORD
PBF            110         108           112  08/15/1943 - ALL-TIME RECORD
LLQ            107         104           108  08/09/1943...08/08/1943
RUE            112         111           109  08/31/2000
BVX            109         110           110  08/16/1943 - ALL-TIME RECORD
LRF            110         111           111  08/30/2000
LZK            109         110           111  08/30/2000 - ALL-TIME RECORD

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR    101  78 106  78 /  10  10  10  10
CAMDEN AR        103  78 106  78 /  10  10  10  10
HARRISON AR      104  76 104  76 /  10  10  10  10
HOT SPRINGS AR   105  80 107  80 /  10  10  10  10
LITTLE ROCK   AR 104  80 106  81 /  10  10  10  10
MONTICELLO AR    103  79 105  79 /  10  10  10  10
MOUNT IDA AR     106  78 107  78 /  10  10  10  10
MOUNTAIN HOME AR 105  76 106  77 /  10  10  10  10
NEWPORT AR       102  79 105  79 /  10  10  10  10
PINE BLUFF AR    103  78 103  79 /  10  10  10  10
RUSSELLVILLE AR  107  75 108  77 /  10  10  10  10
SEARCY AR        101  78 104  78 /  10  10  10  10
STUTTGART AR     101  79 102  81 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR ARKANSAS-BRADLEY-CALHOUN-CLARK-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-
WHITE-WOODRUFF-YELL.

&&

AVIATION...51
Hazardous weather outlook, Aug 2, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE AUG 2 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE HEAT ADVISORY CONTINUES TODAY. HIGH PRESSURE WILL CONTINUE TO
STRENGTHEN OVER THE AREA. HIGH TEMPERATURES WILL BE FROM THE MID 90S
TO AROUND 109 DEGREES. HEAT INDICES WILL CLIMB TO 105 TO 113
DEGREES. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL CONTINUE OVER THE SOUTHERN PLAINS THIS WEEK.
CLOCKWISE FLOW AROUND THE HIGH WILL KEEP MOISTURE SUPPRESSED SOUTH
OF ARKANSAS TOWARD THE GULF COAST. AS A RESULT...ANY PRECIPITATION
THAT FORMS WILL BE SOUTH OF ARKANSAS.

SUBSEQUENTLY THERE WILL BE LESS CLOUDS...AND IT WILL REMAIN HOT.
AFTERNOON TEMPERATURES WILL BE WELL INTO THE 90S TO AROUND 110
DEGREES THROUGH THE END OF THE WEEK. HEAT INDEX VALUES WILL REACH
AROUND 115 DEGREES. THE HEAT ADVISORY WILL CONTINUE THROUGH AT
FRIDAY AFTERNOON. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Perry

When
August 2, 11:00 AM CST to August 3, 8:00 PM CST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332754.